Ohio, 2021

Winter Storm and Winter Weather in Ohio, January 30 to 31, 2021

January 30 to 31, 2021 · NWS IWX · 8 events in 8 counties and zones

Moderate to heavy snow and strong easterly winds developing during the late evening hours of January 30th, and continued through the morning hours of January 31st. The heaviest snow accumulations were along and south of the US 30 corridor where reports of 4 to 8 inches were received.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Moderate to heavy snow and strong easterly winds developing during the late evening hours of January 30th, and continued through the morning hours of January 31st. The heaviest snow accumulations were along and south of the US 30 corridor where reports of 4 to 8 inches were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 30, 9:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 30, 9:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
943 PM EST Sat Jan 30 2021

.SYNOPSIS...
Issued at 635 PM EST Sat Jan 30 2021

Snow will overspread the area late this evening and continue
overnight. The snow will becoming heavy at times tonight, and will
gradually taper off during the day Sunday. Travel will be
impacted tonight into Sunday. The heaviest snow accumulations are
expected south of Highway 6.

&&

.UPDATE...
Issued at 942 PM EST Sat Jan 30 2021

Winter storm will continue to ramp up from southwest to northeast
over next several hours into the early overnight.

A couple of low/mid level enhanced baroclinic zones are becoming
active as low level southerly/southeasterly flow continues to
strengthen this evening. A narrow corridor of enhanced 925-850 mb
mixing ratios advected across northern Indiana/southwest Lower
Michigan this evening, but much of this initial advective forcing
has been spent saturating an initially dry low level layer.
Strongest isentropic upglide on in the 285-295K layer will
continue to overspread northern Indiana tin the 03Z-09Z timeframe.
Radar trends beginning to show strengthening banding from
northwest to central Indiana at leading edge of this stronger
isentropic lift and along axis of 850-700 mb frontogenesis
forcing. Elevated instability initially does not appear to be
overly impressive, although best signals in terms of elevated
negative EPV in co-location with this northeast migrating fgen
forcing appears to maximize along and south of US 30 through 06Z.
Observational trends from across the region have generally
indicated snow to liquid ratios right around 10:1, or slightly
greater in some instances. Snowfall rates of half inch to an inch
per hour can be expected through remainder of the evening but some
higher snowfall rates of 1-2 inches per hour will be possible
where better banding materializes. Some reports of large flake
sizes were received as this snow moved across portions of east
central/northeast Illinois likely representing good snow
aggregates with large portion of low level thermal profiles in the
0 to -5 deg C range. While this will be limiting factor for
overall ratios, aggregate type snow with better banding may have
easier time resisting initial melting on paved surfaces with slick
roads likely becoming a concern early in this event.

For the overnight hours, impressive upper level low will lifting
northeast across southwest Illinois will broaden across the southern
Great Lakes and Ohio Valley with northward surge in more pronounced
elevated instability. Mesoscale details still somewhat tough to
resolve in terms of where low/mid level baroclinicity will be most
preferred in the 06Z-15Z timeframe, although present indications
still suggest better baroclinic zone may remain focused across
central portions of the forecast area overnight into early Sunday.
Developing TROWAL feature still appears to try and lift north into
northern Indiana late tonight, with weak TROWAL feature persisting
into Sunday morning southern half of the area. This will likely
prolong banding potential for these later time period, particularly
along and south of US 30. Strongest isentropic lift post 09Z also
should be confined to south/southeast locations. Prospects for
locally higher amounts of snow still appear maximized across the
warning area, particularly along and in between the US 30 and US
24 corridors. Still some question as to this late banding
potential tonight in whether it will be more CSI in nature or
convective as some model cross sections depict some folding over
of theta-e contours. This could result in less favorable banded
set up if convective instability is overwhelming.

New guidance and observational trends largely support previous
forecast. Some consideration has been given this evening to
expanding the winter storm warning northward a row of counties given
slightly higher observed snow to liquid ratios, and mesoband
potential which may reach as far north as far northern/northeast
Indiana overnight. With previous messaging of high end advisory
level snows, forecast edits this evening still do not quite seem
to justify expanding warning at this time and will continue to
assess trends over next few hours. WSW will be sent within the
hour with just slight modifications to going snow totals, but no
changes in the headline details.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 415 PM EST Sat Jan 30 2021

...Rapidly Deteriorating Travel Conditions...

Bottom Line Up Front: Travel conditions will go downhill fast this
evening across the area, starting south of us 30 by early evening
and then spreading north. Visibilities less than a quarter mile
and snow covered roads are expected. Impacts may be lower across
the north, but travel challenges will still exist. Light snow will
persist Sunday, slowly tapering with time and eastward extent.

Forecast generally on track with leading edge of precipitation ahead
of stout looking upper level system edging ever closer to our SW
counties. Hi res models continue to narrow into better agreement
with period of strong isentropic lift and negative EPV setting the
stage for what could turn out to be some impressive snow rates
along and south of route 30 this evening, spreading north into the
overnight. I would not be surprised for a few lightning strikes
with the main banding this evening. QPF amounts have been
increased slightly, especially in SW and SE areas to better
reflect even greater moisture contribution. The result...a solid
snow event is in store for the area with a swath of 5 to 9 inches
likely to fall either side of and south of US-30, with the bulk
of the snow tonight and lesser amounts as you head north.
Snowfall rates could easily be 1 to 2 inches per hour in the
heaviest band this evening which will cause rapidly deteriorating
driving conditions due to snow covered roads and poor visibility.
There are model solutions out there that suggest high amounts of
snow are possible with this event, which have a fair amount of
validity and cannot be dismissed. It will come down to the track
of the sfc and low level features, final thermal profiles and how
long the heavier snow lasts. As a result, the headlines were kept
intact with the only change being to push back far NE areas to a
3Z Sun start. Trends will be monitored through the evening.

A few of the models bring 850 mb nose of +1 C or so temps into
far SW/S areas after 8Z and potentially lingering into the morning
as the low moves east. If temperatures warm above freezing, snow
amounts across the south (south of US 24 in Indiana) will be
impacted some. Also, while amounts have been lowered slightly
across the advisory area, a general 3 to 7 inch accumulation is
expected with the potential for higher amounts depending on how
long the snow lasts through the day Sunday as energy and lift
persist but become less focused as the main energy translates
east.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 330 PM EST Sat Jan 30 2021

Forecast presently has precipitation finally dissipating Sunday
evening. There are still some model solutions that suggest light
snow could linger well into Sunday night and possibly even Monday.
Pops have been kept fairly low at this point with a closer look
warranted in later forecasts.

Beyond this system, little time was spent on forecast so blend of
models generally used. Still have another system moving towards
the area late in the period that will bring more precipitation
challenges. What looked like mainly rain now appears to be yet
another potential mixed type system. A lot of things to sort out
after we are done with this current storm. Suffice to say, stay
tuned. In between systems, it should turn out rather quiet and
trying to trend above freezing by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 635 PM EST Sat Jan 30 2021

Initial push of low level theta-e advection and lead upper level
wave ejecting downstream from parent upper low across Mid MS
River Valley will allow light snow to overspread terminals through
02Z. It still appears as though more substantial snowfall rates
will hold off until the 03Z timeframe and beyond as a more robust
zone of warm/moist advective forcing rapidly lifts northward along
with better upper level diffluent flow in place by this time. Have
made very few changes to previous forecast with TEMPO MVFR/IFR
conditions in light snow through 03Z, followed by more solid
period of LIFR vsbys in moderate/heavy snow at both terminals in
the 03Z-10Z timeframe. Parent mid/upper level low will be slow to
exit the area into Sunday which will result in continued snow
through the day. Best chances of additional accumulations over an
inch post-12Z Sunday will be at KFWA given proximity to the
low/mid level height minimum and lingering elevated instability
across far northeast Indiana. Gusty east winds to continue through
this period, although conditions meeting LLWS criteria appear to
be short-lived and marginal enough to continue to omit mention
with the 00Z TAFs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 7 PM EST /6 PM CST/ Sunday for INZ003-
     012>018-020-022>027-032>034.

     Winter Weather Advisory until 7 PM EST Sunday for INZ007.

     Winter Weather Advisory until 7 PM EST Sunday for INZ004>006-008-
     009.

MI...Winter Weather Advisory until 7 PM EST Sunday for MIZ079>081.

     Winter Weather Advisory until 7 PM EST Sunday for MIZ077-078.

OH...Winter Storm Warning until 7 PM EST Sunday for OHZ015-016-024-
     025.

     Winter Weather Advisory until 7 PM EST Sunday for OHZ001-002.

     Winter Weather Advisory until 7 PM EST Sunday for OHZ004-005.

LM...Small Craft Advisory until 7 AM EST Tuesday for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...Marsili/Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 30, 4:15 PM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 PM EST Sat Jan 30 2021

INZ004>006-008-009-MIZ077-078-OHZ004-005-312115-
St. Joseph IN-Elkhart-Lagrange-Noble-De Kalb-Berrien-Cass MI-
Defiance-Henry-
415 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports tonight and Sunday.

INZ007-MIZ079>081-OHZ001-002-312115-
Steuben-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
415 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SUNDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports tonight and Sunday.

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-312115-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
415 PM EST Sat Jan 30 2021 /315 PM CST Sat Jan 30 2021/

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST /6 PM CST/ SUNDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports tonight and Sunday.

LMZ043-046-312115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 PM EST Sat Jan 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

Hazardous conditions for small craft through Tuesday morning.
Conditions hazardous to small craft are possible Thursday into
Friday.

In the hours before

Local storm report, Jan 30, 9:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 PM EST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             WOLCOTT                 40.76N 87.04W
01/30/2021  M3.0 INCH        WHITE              IN   PUBLIC

            VIA TWITTER. SNOW CONTINUES.

&&

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Van Wert

When
January 30, 10:00 PM EST to January 31, 12:00 PM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Moderate, to at times heavy, snow developed during the late evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 6 and 8 inches, with 7.8 inches observed in Van Wert. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of heavy snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Storm, Allen

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Allen forecast zone
Reported by
CoCoRaHS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Moderate, to at times heavy, snow developed during the late evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 5 and 7 inches, with 7.0 inches observed 2 miles southeast of Delphos. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of heavy snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Weather, Putnam

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Light to moderate snow developed during the evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 4 and 6 inches, with 4.3 inches observed 1 mile north of Ottawa. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of accumulating snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Weather, Paulding

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Paulding forecast zone
Reported by
CoCoRaHS
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Light to moderate snow developed during the evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 4 and 7 inches. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of accumulating snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Weather, Henry

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Henry forecast zone
Reported by
CoCoRaHS
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Light to moderate snow developed during the evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 3 and 5 inches. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of accumulating snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Weather, Defiance

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Defiance forecast zone
Reported by
CoCoRaHS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Light to moderate snow developed during the evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 3 and 6 inches. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of accumulating snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Weather, Williams

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Williams forecast zone
Reported by
CoCoRaHS
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Light to moderate snow developed during the evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 3 and 5 inches. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of accumulating snow and strong winds created difficult travel and reports of a few car accidents across the region.

Winter Weather, Fulton

When
January 30, 11:00 PM EST to January 31, 12:00 PM EST
Where
Fulton forecast zone
Reported by
CoCoRaHS
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Light to moderate snow developed during the evening hours of January 30th and continued through the morning hours of January 31st. Snowfall totals in the county ranged between 3 and 5 inches. Easterly winds gusting to 30 mph also created low visibility and drifting snow. This combination of accumulating snow and strong winds created difficult travel and reports of a few car accidents across the region.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931346, 931345, 931347, 931348, 931349, 931350, 931351, 931352.